Alert archive / Indiana / Wind Advisories in 2026

Wind Advisory 1, NWS Northern Indiana

January 9, 20268 counties in Ohio; 24 counties in Indiana; 5 counties in Michigan

NWS Northern Indiana issued this wind advisory at Jan 9, 2026, 1:34 AM EST for 8 counties in Ohio; 24 counties in Indiana; 5 counties in Michigan. It took effect at Jan 9, 2026, 6:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2026, 1:34 AM EST (06:34 UTC)
In effect from
Jan 9, 2026, 6:00 AM EST
Expired
Jan 9, 2026, 4:00 PM EST
In force
10 hr
Issued by
NWS Northern Indiana
All 37 counties

Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Kosciusko County, IN, LaGrange County, IN, LaPorte County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Saint Joseph County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Berrien County, MI, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 27 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2026-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2026-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 515 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
515 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS73 KIWX 090634
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
134 AM EST Fri Jan 9 2026

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-091845-
/O.NEW.KIWX.WI.Y.0001.260109T1100Z-260109T2100Z/
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-Eastern St.
Joseph IN-Northern Kosciusko-Southern La Porte-Western St. Joseph
IN-Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
134 AM EST Fri Jan 9 2026 /1234 AM CST Fri Jan 9 2026/

...WIND ADVISORY IN EFFECT FROM 6 AM EST /5 AM CST/ THIS MORNING TO 
4 PM EST /3 PM CST/ THIS AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of northern Indiana, southwest Michigan, and 
  northwest Ohio.

* WHEN...From 6 AM EST /5 AM CST/ this morning to 4 PM EST /3 PM 
  CST/ this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MCD
2 follow-up statements
724 
WWUS73 KIWX 091754
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
1254 PM EST Fri Jan 9 2026

INZ005-012>015-017-020-022>026-032>034-103-104-116-203-204-216-
MIZ078-177-277-091900-
/O.CAN.KIWX.WI.Y.0001.000000T0000Z-260109T2100Z/
Elkhart-Starke-Pulaski-Marshall-Fulton IN-Whitley-White-Cass IN-
Miami-Wabash-Huntington-Wells-Grant-Blackford-Jay-Northern La
Porte-Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-Northern Berrien-
Southern Berrien-
1254 PM EST Fri Jan 9 2026 /1154 AM CST Fri Jan 9 2026/

...WIND ADVISORY IS CANCELLED...

The threat for frequent gusts greater than 45 mph has ended. 

$$

INZ006>009-018-027-MIZ079>081-OHZ001-002-004-005-015-016-024-025-
092100-
/O.CON.KIWX.WI.Y.0001.000000T0000Z-260109T2100Z/
Lagrange-Steuben-Noble-De Kalb-Allen IN-Adams-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
1254 PM EST Fri Jan 9 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northern Indiana, southwest Michigan, and 
  northwest Ohio.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Steinwedel
741 
WWUS73 KIWX 092054
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
354 PM EST Fri Jan 9 2026

INZ006>009-018-027-MIZ079>081-OHZ001-002-004-005-015-016-024-025-
092200-
/O.EXP.KIWX.WI.Y.0001.000000T0000Z-260109T2100Z/
Lagrange-Steuben-Noble-De Kalb-Allen IN-Adams-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
354 PM EST Fri Jan 9 2026

...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

Winds have dropped below advisory threshold, therefore it will be 
allowed to expire.

$$

CR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this wind advisory went out at Jan 9, 12:21 AM EST, 1 hour 13 minutes earlier. Its key messages:

  • Breezy and mild with periods of rain tonight. A few showers linger into Friday morning. Rainfall totals generally 0.25-0.75".
  • Isolated storms possible 10 pm to 4 am EST tonight along and west of I-60. Gusty winds in excess of 40 mph possible.
  • Chances (50-70%) for light rain return for Saturday.
  • Colder with periods of snow showers Saturday night into Sunday. Light snow accums possible, mainly near Lake MI.
Area forecast discussion, Jan 9, 12:21 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1221 AM EST Fri Jan 9 2026

.KEY MESSAGES...
- Breezy and mild with periods of rain tonight. A few showers linger
  into Friday morning. Rainfall totals generally 0.25-0.75".

- Isolated storms possible 10 pm to 4 am EST tonight along and west
  of I-60. Gusty winds in excess of 40 mph possible.

- Chances (50-70%) for light rain return for Saturday.

- Colder with periods of snow showers Saturday night into
  Sunday. Light snow accums possible, mainly near Lake MI.

&&

.DISCUSSION...
Issued at 128 PM EST Thu Jan 8 2026

Active pattern expected through this weekend as several storm
systems take aim on the Midwest. The first shortwave and associated
sfc reflection over the Central Plains will race northeast into the
western/northern Great Lakes tonight. This will allow a rather
anomalous theta-e ridge in southerly flow to build in tonight with
increasing rain/thunder chances. An impressive pre-frontal 60-75
knot low level jet core will allow temps to peak into the mid 50s to
near 60 degrees overnight, with sfc dewpoints also well into the
50s. This in conjunction with some slight cooling aloft may support
a few hundred j/kg of MUCAPE into areas mainly west of Interstate 69
in the 03-09z window tonight. That's not a whole lot to work with,
but cannot completely rule out some higher wind gusts (40-50 mph) in
any low topped convection in what should be a strongly
sheared/dynamic cold season environment. As for timing of higher
PoPs, an initial arcing band of lighter rain within the leading
elevated theta-e gradient likely clips at least western/northern
portions of the forecast area late this afternoon into early this
evening. A brief lull follows before lines and clusters of more
robust showers and potentially some embedded thunder track east
through the area mid evening through early Friday morning with
rainfall totals expected to generally range between 0.25" and 0.75",
heaviest west of Interstate 69. Windy with scattered showers and
drizzle possible then into Friday morning along the system cool
front, with dry/cool advection allowing temperatures to fall back
into the 40s Friday afternoon.

The next shortwave and resulting round of cyclogenesis will eject
out of the Four Corners northeast into the Ohio Valley and Great
Lakes on Saturday with renewed chances for rain. Rainfall locally
should be rather light as deeper moisture gets shunted off well to
the east-southeast. The low also doesn't really deepen and partially
phase with an incoming northern stream upper low until it reaches
the central Great Lakes. Still do expected colder air and scattered
periodic snow shower chances (highest near Lake MI) to wrap in on
the southern fringes of the larger circulation Saturday night into
Sunday. Tranquil wx then follows into Monday and most of Tuesday
before an low-mid level trough drops southeast with chances for
light rain and snow later Tuesday into Wednesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1221 AM EST Fri Jan 9 2026

Two main issues affect the TAFs during this overnight period into
Friday. With rain moving through the area this evening, it is the
heavier rain from a moist column that brings in the adverse flight
conditions. MVFR CIGs and VISBY along with times of low MVFR
conditions will be possible within the heavier rain and
thunderstorms.

The other issue will be the gusty winds. Gusty winds have already
surpassed 30 to 45 mph and the threat for that will continue through
the night especially at FWA. The next chance will be at both sites
between early morning and midday with 30 to 40 kt gusts again
possible. There is a possibility that morning stratus affects
mixing and these winds end up lower, more like the 20 to 30 kt
range. We'll also have LLWS in the TAFs with that being a
possibility from the LLJ moving through tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for LMZ043-
     046.

&&

DISCUSSION...Steinwedel
AVIATION...Roller
Hazardous weather outlook, Jan 8, 1:30 PM EST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
130 PM EST Thu Jan 8 2026

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-091830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
130 PM EST Thu Jan 8 2026 /1230 PM CST Thu Jan 8 2026/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers are likely tonight with an isolated thunderstorm possible. A
few of the showers or storms could produce wind gusts to 50 mph late
this evening into the early overnight, particularly across northern
Indiana west of State Road 15. Confidence in these higher gusts is
on the low side however.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-091830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
130 PM EST Thu Jan 8 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

An isolated thunderstorm is possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Special weather statement, Jan 8, 9:27 PM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
927 PM EST Thu Jan 8 2026

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-
204-216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
091000-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Elkhart, Goshen, Nappanee, Lagrange,
Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier,
Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac,
Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester,
Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne,
New Haven, Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash,
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier,
Portland, Dunkirk, Michigan City, La Porte, Kingsbury, Fish Lake,
South Bend, Mishawaka, Lakeville, Granger, Syracuse, Milford,
North Webster, Leesburg, Wanatah, La Crosse, Union Mills,
North Liberty, New Carlisle, Walkerton, Warsaw, Winona Lake,
Silver Lake, Mentone, Dowagiac, Cassopolis, Edwardsburg,
Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon,
Coldwater, Bronson, Hillsdale, Jonesville, Litchfield,
Benton Harbor, St. Joseph, Paw Paw Lake, Niles, New Buffalo,
Stevensville, Berrien Springs, Bryan, Edgerton, Wauseon,
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville,
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne,
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert,
Ohio City, Lima, and Spencerville
927 PM EST Thu Jan 8 2026 /827 PM CST Thu Jan 8 2026/

...Gusty Winds Tonight...

Gusty winds between 30 and 45 mph will be possible tonight even
out ahead of showers and possible thunderstorms. Consider
securing holiday decorations and garbage cans that could be lofted
by the winds.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 4:04 AM ESTGale WarningIWX9 hr
Jan 9, 4:04 AM ESTSmall Craft AdvisoryIWX17 hr

Nearby

Wind Advisories in Indiana, 2026Wind Advisories in Ohio, 2026Wind Advisories in Michigan, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.